Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 10, NWS Key West, FL

October 29, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 29, 2016, 10:42 AM EDT for Monroe County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2016, 10:42 AM EDT (14:42 UTC)
Expired
Oct 30, 2016, 2:00 AM EDT
In force
15 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WHUS42 KKEY 291442
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1042 AM EDT SAT OCT 29 2016

FLZ076>078-300600-
/O.NEW.KKEY.CF.S.0010.161029T1442Z-161030T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1042 AM EDT SAT OCT 29 2016

...MINOR COASTAL FLOODING IS EXPECTED ACROSS LOW-LYING AREAS...

* COASTAL FLOODING...WATER LEVELS THROUGHOUT THE FLORIDA KEYS WILL BE
  ABOVE NORMAL THIS EVENING INTO THE OVERNIGHT HOURS...WITH MINOR
  COASTAL FLOODING AND INUNDATION OF LOW-LYING AREAS.

* TIMING...WATER LEVELS WILL PEAK BETWEEN 8 PM AND 1 AM SUNDAY...AT
  THE TIMES OF PREDICTED HIGH TIDES. NUISANCE COASTAL FLOODING WILL
  PERSIST FOR THE NEXT FEW DAYS AS WE APPROACH A NEW MOON WITH ITS
  ASSOCIATED HIGH TIDES.

* IMPACTS...MINOR SALTWATER FLOODING OF LOW-LYING STREETS AND LOTS IS
  LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS AND
  SEAWALLS WILL BE OVERTOPPED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 29, 10:26 AM EDT, 16 minutes earlier.

Area forecast discussion, Oct 29, 10:26 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1026 AM EDT Sat Oct 29 2016

.DISCUSSION...

A large area of light to moderate rain and showers, accompanied by a
few thunderstorms, is maintaining itself in the Atlantic waters south
and southwest of the Lower Keys. Additional showers are skirting the
Keys island chain and reaching even further into Florida Bay and the
adjacent Gulf waters. With a stiff east wind under mostly cloudy
skies, temperatures along the island chain are in the middle to upper
70s.

The early morning local sounding shows the strong northeast to east
breezes extend to almost 15000 feet. The column is quite moist to
about 8000 feet with a shallow somewhat drier layer just above that,
and then deep moisture extending above that through the troposphere.
The best mid to upper level energy is deflected to our northwest and
north. However, a measure of confluence is expected through the
lowest layers through the balance of today and into tonight. For
today, any pocket of showers that develops upstream (to our east)
will have the potential to pull through the island chain. A few
thunderstorms cannot be ruled out of the short term either. The
latest HRRR for the local area is showing such a scenario,
highlighting the 18z through 21z window for the highest probability
of rain along the island chain, and then another episode from sunset
into tonight. At this time, do not plan to update the morning zone
forecast which has the sensible weather elements advertised well.

&&

.MARINE...
Little if any adjustments are expected on the late morning coastal
waters update. Expect strong northeast to east breezes to continue
today, and only easing a few knots tonight through Sunday. Small
craft advisory headlines will continue for all marine zone
surrounding the Florida Keys.

&&

.AVIATION...
Numerous showers will impact the terminals through the period
resulting in frequent reduced visibilities to 4-6 NM. Isolated
thunderstorms are expected mainly from mid afternoon through
tonight. Brief MVFR ceilings, heavy downpours, and wind gusts over
30 knots are possible in the heavier activity. East winds 12-15
knots with gusts 20-25 knots are expected outside of thunderstorm
activity.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...04
Aviation/Nowcasts....MM
Data Collection......Rizzo

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 29, 7:15 AM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
715 AM EDT SAT OCT 29 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
715 AM EDT SAT OCT 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS COASTAL WATERS DUE
TO SUSTAINED NORTHEAST TO EAST SURFACE WINDS OF 20 TO 30 KNOTS. SEAS
OF 9 TO 12 FEET WILL PERSIST ACROSS THE STRAITS OF FLORIDA...AND UP
TO 8 FEET ACROSS PORTIONS OF THE EXTREME GULF OF MEXICO. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL
AS OVER THE SURROUNDING NEARSHORE AND OFFSHORE WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
WIND GUSTS NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL
WATERS SUNDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL
AS OVER THE SURROUNDING NEARSHORE AND OFFSHORE WATERS SUNDAY. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:33 PM EDTSpecial Marine WarningKEY27 min

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.